Massachusetts, 2016Flooding and High Wind in Massachusetts, January 10, 2016
January 10, 2016 · NWS BOX · 11 events in 9 counties and zones
A strong low pressure system moved through the Great Lakes bringing heavy rain, thunderstorms, and gusty winds to southern New England. A strong low level jet combined with the heavy rain to result in intermittently strong winds mixing to the surface.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $53,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved through the Great Lakes bringing heavy rain, thunderstorms, and gusty winds to southern New England. A strong low level jet combined with the heavy rain to result in intermittently strong winds mixing to the surface. These winds resulted in scattered tree and power line damage across southern New England.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 10, 10:19 AM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Jan 10, 10:19 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1019 AM EST SUN JAN 10 2016
.SYNOPSIS...
NEAR RECORD HIGH TEMPERATURES WILL OCCUR TODAY...DESPITE A
WINDSWEPT HEAVY RAIN RESULTING IN BRIEF URBAN AND POOR DRAINAGE
STREET FLOODING AND LOCALLY DAMAGING WIND GUSTS ON THE COAST. RAIN
SHOULD TAPER TO SCATTERED SHOWERS THIS EVENING AND THEN END BY
MIDNIGHT...FOLLOWED BY MUCH COLDER TEMPERATURES AND WINDY
CONDITIONS BY DAYBREAK MONDAY. DRY AND COLDER CONDITIONS ON
MONDAY. SNOW SHOWERS ARE EXPECTED LATE TUESDAY INTO WEDNESDAY...
WHICH WILL BEGIN AS RAIN SHOWERS ON THE COASTAL PLAIN. A COLDER
WEATHER PATTERN EXPECTED FOR THE MIDDLE AND LATTER PORTION OF NEXT
WEEK...WITH BELOW NORMAL TEMPERATURES AND WINDY CONDITIONS AT
TIMES.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
***STRONG TO LOCALLY DAMAGING WIND GUSTS THIS AFTERNOON AND EARLY
THIS EVENING ACROSS EASTERN MA AND RHODE ISLAND***
***WINDSWEPT HEAVY RAIN WITH 1 TO 2.50 INCHES FALLING MAINLY WITHIN
6 HOURS WILL RESULT IN BRIEF URBAN/POOR DRAINAGE STREET FLOODING***
1119 AM UPDATE...
THE MAIN ISSUE THIS MORNING REMAINS THE STRONG WINDS JUST ABOVE
THE SURFACE. LATEST VAD WIND PROFILE DATA SHOWING ABOUT 55 KT
ABOUT 2 KFT UP. MORNING SOUNDINGS SHOWED THE TOP OF THE INVERSION
TO BE ABOUT 1500-2500 FT. THUS FAR...THESE STRONG WINDS ARE NOT
BEING DRAGGED TO THE SURFACE OUTSIDE OF THE HEAVIEST RAINFALL.
WITH LIMITED SUNSHINE TODAY...THINKING PRECIPITATION DRAG WILL BE
THE ONLY REAL MECHANISM FOR GETTING HIGHER WIND GUSTS TO THE
GROUND. IT DOES NOT APPEAR THE BOUNDARY LAYER WARM ADVECTION WILL
BE SUFFICIENT ON ITS OWN TO BREAK THE INVERSION.
WILL NEED TO KEEP AN EYE IN THINGS FOR POTENTIAL EXPANSION OF THE
WIND ADVISORIES OR WARNINGS WITH LATER FORECASTS. SO FAR...THINGS
SEEM TO BE WELL IN HAND.
MAIN THEME OF THE FORECAST IS STILL ON TRACK. MINOR ADJUSTMENTS
THIS MORNING TO BRING IT BACK IN LINE WITH OBSERVED TRENDS.
PREVIOUS DISCUSSION...
HEAVY RAIN:
RAPIDLY INTENSIFYING LOW PRESSURE LIFTING TOWARDS THE GREAT LAKES
WILL RESULT IN A POWERFUL SOUTH TO SOUTHEAST LOW LEVEL JET
DEVELOPING ALONG WITH ANOMALOUSLY HIGH PWATS. PWATS/LLJ WILL BE 2 TO
3 STANDARD DEVIATIONS ABOVE NORMAL. THIS WILL COMBINED WITH STRONG
FORCING FOR HEAVY RAIN. RAIN WILL QUICKLY OVERSPREAD THE REGION
THROUGH MID MORNING FROM SOUTHWEST TO NORTHEAST. GIVEN THE HIGH
PWATS AND STRONG LOW LEVEL JET...THE RAIN WILL FALL HEAVY BY LATE
MORNING AND CONTINUE INTO THE AFTERNOON. 1 TO 2.50 INCHES OF RAIN
IS EXPECTED ACROSS THE REGION WITH IN A 6 HOUR PERIOD. THIS WILL
RESULT IN SOME BRIEF URBAN AND POOR DRAINAGE STREET FLOODING.
FORTUNATELY THE SYSTEM IS PROGRESSIVE SO WE ARE NOT EXPECTING ANY
RIVER/STREAM FLOODING. THE STEADY RAIN SHOULD COME TO AN END
BETWEEN 18Z AND 20Z ACROSS WESTERN MA/NORTHERN CT AND THEN THE
COASTAL PLAIN BETWEEN 20 AND 22Z. HOWEVER...EXPECT ANOTHER ROUND OF
SCATTERED SHOWERS PARTICULARLY IN THE INTERIOR INTO THE EVENING.
THUNDER POTENTIAL:
BOTH THE SPC SREF AND NCAR ENSEMBLES SHOW SOME PRETTY GOOD
PROBABILITIES FOR EMBEDDED THUNDERSTORMS WITH THE ACTIVITY LATER
THIS MORNING AND ESPECIALLY THIS AFTERNOON. THIS SEEMS REASONABLE
GIVEN STRONG FORCING AND ELEVATED INSTABILITY...AS SHOWALTER INDICES
DROP TO BETWEEN 0 AND -2 ON PRETTY MUCH ALL THE GUIDANCE.
THEREFORE...CONTINUE TO INCLUDE THUNDER IN THE FORECAST. THERE IS
ONE INTERESTING WILL HAVE TO WATCH MAINLY ACROSS OUR FAR
WESTERN/NORTHWEST ZONES LATE IN THE AFTERNOON/EARLY EVENING. AFTER
THE STEADY RAIN EXITS THIS REGION...THE SHORTWAVE/COLD FRONT
APPROACHES OUR WESTERN ZONES. MID LEVELS WILL BE DRYING OUT...BUT
COLD POOL ALOFT/SHORTWAVE WILL ALLOW FOR SOME SURFACE CAPE TO
DEVELOP PERHAPS APPROACHING 500 J/KG! HOWEVER...DRY MID LEVEL AIR
WILL BE WORKING INTO THE REGION WHICH WILL PROBABLY RESULT IN JUST
LOW TOPPED SCATTERED SHOWERS. HOWEVER...THERE IS A LOW PROBABILITY
FOR A FEW THUNDERSTORMS PERHAPS EVEN WITH SMALL HAIL/GUSTY WINDS IN
OUR WEST AND NORTHWEST ZONES LATE IN THE DAY/EARLY IN THE EVENING.
HIGH WIND POTENTIAL:
AS IS ALWAYS THE CASE WITH A SOUTH TO SOUTHEAST LOW LEVEL JET...ITS
QUITE DIFFICULT TO DETERMINE HOW MUCH WIND WILL MIX DOWN. 925 MB
LOW LEVEL JET IS QUITE IMPRESSIVE ON THE NAM/RGEM...ON THE ORDER OF
60 TO 70 KNOTS ACROSS EASTERN MA/RI AND ACTUALLY OVER 80 KNOTS ON
THE IMMEDIATE COAST.
A SOUTH TO SOUTHEAST LOW LEVEL JET IS OFTEN VERY TOUGH TO MIX DOWN
EVEN IF ITS HOWLING JUST OFF THE DECK. HOWEVER...MODELS ARE SHOWING
PRESSURE FALLS ON THE ORDER OF NEARLY 10 MB IN 3 HOURS WHICH WILL
HELP TO SOME DEGREE. WE WENT WITH A WIND ADVISORY FOR MUCH OF
EASTERN MA AND RHODE ISLAND FOR A BRIEF PERIOD OF 45 TO 55 MPH WIND
GUSTS MAINLY THIS AFTERNOON. WE UPGRADED TO A HIGH WIND WARNING FOR
CAPE ANN...CAPE COD AND NANTUCKET WHERE THE MOST POTENT PORTION OF
THE LOW LEVEL JET IS PROGGED AND WE MAY SEE BRIEF 50 TO 60 MPH WIND
GUSTS. THERE IS A GREATER RISK FOR DOWNED TREES/ISOLATED POWER
OUTAGES WITHIN THE HIGH WIND WARNING. SOME WIND DAMAGE MAY OCCUR IN
THE ADVISORY AREA AS WELL GIVEN THE HEAVY RAINFALL. ITS POSSIBLE
THAT EVEN PORTIONS OF THE INTERIOR SEE BRIEF WIND ADVISORY
CRITERIA...BUT JUST DID NOT HAVE THE CONFIDENCE TO PULL THE TRIGGER.
LATER SHIFTS WILL HAVE TO MONITOR CLOSELY.
HIGH TEMPERATURES...
NEAR RECORD HIGH TEMPERATURES WILL OCCUR AS POWERFUL LOW PRESSURE
PASSES TO OUR WEST AND ALL THE REGION WARM SECTORS. HIGH TEMPS WILL
BE WELL INTO THE 50S...WITH PERHAPS A FEW LOCATIONS ACROSS RHODE
ISLAND AND SOUTHEAST MA NEAR 60.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
LEFT OVER SCATTERED SHOWERS SHOULD WIND DOWN BY MIDNIGHT...PERHAPS
ENDING AS A FEW BRIEF SNOW SHOWERS/FLURRIES ALONG THE EAST SLOPES OF
THE BERKS. OTHERWISE...MUCH COLDER AIR WILL WORK INTO THE REGION
AFTER MIDNIGHT. TEMPS BY DAYBREAK MONDAY WILL BE MAINLY IN THE
UPPER 20S TO LOWER 30S WITH GUSTY WEST TO NORTHWEST WINDS OF 25 TO
35 MPH. WOULD NOT BE SURPRISED TO SEE A FEW LOCATIONS BRIEFLY GUST
OVER 40 MPH TOWARD DAYBREAK WITH SHARP PRESSURE RISES.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
HIGHLIGHTS...
* SNOW SHOWERS/MIX LATE TUE...THEN ALL LIGHT SNOW SHOWERS TUE NIGHT
INTO MIDDAY WED
* BLUSTERY AND COLD WITH BELOW NORMAL TEMPS FROM MID WEEK INTO
NEXT WEEKEND
OVERVIEW AND MODEL PREFERENCES...
ARCTIC INFLUENCED VORTEX SITTING OVER ONTARIO IS THE DEFINING FEATURE
FOR SRN NEW ENGLAND/S WX INTO THE MIDDLE OF THE WEEK. TWO STRONG
SHORTWAVES...THE FIRST TODAY...FOLLOWED BY ANOTHER WHICH WILL
PHASE WITH SRN STREAM WAVE E OF THE AREA...WILL SHIFT THIS VORTEX
INTO THE MARITIMES BY WED. NEGATIVE AO/NAO BLOCKING
HOWEVER...HOLDS THE REMAINDER OF THE WEEK...SO OVERALL TROUGHING
IS EXPECTED EVEN AS THE VORTEX MOVES E...LEADING TO COLDER...AND
MORE SEASONABLE TEMPS BY THE END OF THE WEEK. WITH MODELS NOW IN
BETTER AGREEMENT THAT PHASING AND SECONDARY CYCLOGENESIS IS TOO
FAR DOWNSTREAM LATE TUE-WED...FEEL AN OVERALL BLEND OF
DETERMINISTIC MODELS WILL WORK FOR THIS FORECAST UPDATE.
DETAILS...
MON AND MON NIGHT...
WEAK ARCTIC COLD FRONT SHIFTS E OF THE REGION EARLY MON. STRONG
PRES GRADIENT AS HIGH PRES NOSES IN FROM THE SW SUGGEST NW WINDS
GUST 35-45 MPH AT TIMES...POTENTIALLY REQUIRING A SECOND WIND
ADVISORY. OTHERWISE...EXPECT CLEARING SKIES AWAY FROM WRN MA/CT
WHICH MAY SEE REMNANT LAKE EFFECT CLOUDS. H85 TEMPS DROP THROUGH
THE DAY TO AS LOW AS -14C...SO EXPECT TEMPS ONLY IN THE UPPER 20S
TO MID 30S BY DAY...AND TEENS BY NIGHT.
TUE INTO TUE NIGHT...
WEAK ALBERTA CLIPPER SYSTEM WITH ATTENDANT SHORTWAVE WILL BE THE
CATALYST FOR MOVEMENT OF THE PERSISTENT VORTEX INTO THE MARITIMES.
WITH A SLIGHT BREAKDOWN IN THE BLOCKING TO THE E...AS SRN STREAM
ENERGY APPROACHES...PHASING LOOKS TO OCCUR TOO LATE.
THEREFORE...SECONDARY CYCLOGENESIS HAPPENS TOO FAR E INTO THE
MARITIMES/GULF OF MAINE TO HAVE A SIGNIFICANT IMPACT ON SRN NEW
ENGLAND. STILL...WITH MODEST LIFT FROM THE ORIGINAL
CLIPPER...OVERALL LIQUID TOTALS AROUND A QUARTER INCH ARE
EXPECTED. AT THIS TIME...IT APPEARS THE LIFT IS TOO FAR BELOW THE
SNOW GROWTH REGIME TO REALIZE BEST RATIOS. ALSO...TEMPS COULD BE
TOO WARM ALONG THE COASTAL AREAS INITIALLY...UNTIL THEY CRASH
AGAIN TUE NIGHT. THEREFORE...SNOW TOTALS ARE GENERALLY LIGHT AND
BELOW ADVISORY CRITERIA AT THIS TIME...BUT WILL HAVE TO MONITOR AS
WE APPROACH. ONE CONCERN IS A RISK FOR SQUALLS....TUE AFTERNOON
INVERTED-V SOUNDINGS WITH 30-40 KT AT THE TOP OF THE MIXED LAYER
AS THE COLUMN MOISTENS ALOFT.
WED INTO THU...
COLDEST DAY OF THE WEEK AS ARCTIC AIRMASS FINALLY SETTLES ACROSS
THE REGION BEHIND THE DEEPENING LOW PRES WELL INTO THE MARITIMES.
AT THIS TIME TRAJECTORIES LOOK TO LIMIT RISK FOR OCEAN EFFECT
CLOUDS /MAINLY TOO ZONAL/ BUT DELTA-T VALUES MAY EXCEED 20C. SOME
FLURRY ACTIVITY LIKELY ACROSS THE BERKSHIRES AND WRN CT WITH THE
GREAT LAKES BECOMING ACTIVE. OTHERWISE BREEZY AND COLD AS H85
TEMPS DROP TO -18C WED NIGHT AND GUSTS REACH 25-35 MPH. THIS WILL
YIELD TEMPS GENERALLY BELOW NORMAL...AS MUCH AS 5F OR MORE DEGREES
BELOW SEASONAL NORMALS FOR HIGHS EACH DAY.
FRI INTO SAT...
MAINLY DRY SEASONABLE WX CONTINUES UNDER HIGH PRES MOVING IN FROM
THE S. LOW PROBABILITY OF ANOTHER SYSTEM BY SUN/MON TIME
FRAME...BUT ENSEMBLES AND DETERMINISTIC GUIDANCE CONTINUES TO
STRUGGLE WITH YET ANOTHER POTENTIAL PHASING OF STREAMS.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
SHORT TERM /THROUGH TONIGHT/...
TODAY...HIGH CONFIDENCE IN TRENDS. MODERATE CONFIDENCE IN TIMING.
MAINLY IFR...WITH AREAS OF LIFR. RAIN WILL QUICKLY BECOME HEAVY
AT TIMES BY MID TO LATE MORNING AND DECENT SHOT AT A FEW EMBEDDED
THUNDERSTORMS. STEADY RAIN SHOULD EXIT WESTERN MA AND NORTHERN CT
BETWEEN 18Z AND 20Z...THEN EXIT THE COASTAL PLAIN BETWEEN 20Z AND
22Z. HOWEVER...UPPER LEVEL DISTURBANCE MAY TRIGGER MORE SCATTERED
SHOWERS THIS EVENING AND EVEN A LOW RISK OF A THUNDERSTORM OR TWO
IN OUR FAR WEST/NORTHWEST ZONES.
THE OTHER CONCERN IS A POTENT SSE LOW LEVEL JET AT 925 MB OF 50
TO 60 KNOTS...AND NEAR 70 KNOTS ALONG THE SOUTHEAST NEW ENGLAND
COAST. THIS WILL SWEEP ACROSS THE REGION BETWEEN 14Z AND 22Z AND
RESULT IN VERY STRONG LOW LEVEL WIND SHEAR. WHILE INVERSION IN
PLACE WILL KEEP STRONGEST WINDS JUST OFF THE DECK...SOME STRONG
WIND GUSTS ARE STILL EXPECTED...ESPECIALLY IN ANY CONVECTION.
GENERALLY SOUTH SOUTHEAST WIND GUSTS OF 30 TO 40 KNOTS ACROSS THE
INTERIOR AND BETWEEN 35 AND 45 KNOTS ALONG THE COASTAL PLAIN.
BRIEFLY HIGHER WIND GUSTS POSSIBLE ACROSS CAPE AND NANTUCKET.
AFTER 04Z TONIGHT...MODERATE TO HIGH CONFIDENCE. IMPROVING
CONDITIONS AS DRIER AIR WORKS IN FROM THE WEST. STILL MAY SEE
MARGINAL MVFR CIGS AT TIMES WITH SOME STRATO-CUMULUS WORKING INTO
THE REGION FROM THE WEST.
KBOS TERMINAL...MODERATE TO HIGH CONFIDENCE IN TAF. IFR TO LIFR
CONDITIONS.
KBDL TERMINAL...MODERATE TO HIGH CONFIDENCE IN TAF.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
SHORT TERM /THROUGH TONIGHT/...
***STORM AND GALE WARNINGS POSTED INTO THIS EVENING WITH 40 TO 50
KNOTS WITH SEAS ACROSS OUR WATERS BUILDING TO BETWEEN 10 AND 15
FEET***
TODAY AND TONIGHT...
POWERFUL LOW PRESSURE WAS INTENSIFYING AS IT LIFTS NORTHEASTWARD
ACROSS THE GREAT LAKES. STRONG LOW LEVEL JET UPWARDS OF 80 KNOTS AT
925 MB WILL MOVE ACROSS THE WATERS. WHILE THE INVERSION WILL LIMIT
MIXING...STILL EXPECT A BRIEF PERIOD OF 40 TO 50 KNOT WIND GUSTS
THIS AFTERNOON INTO EARLY THIS EVENING. STRONGEST OF THOSE WINDS
WILL BE ACROSS OUR EASTERN OUTER-WATERS...WHERE WE HAVE UPGRADED TO
STORM WARNINGS. OTHERWISE...GALE WARNINGS REMAIN POSTED FOR ALL
OTHER WATERS. SEAS BUILDING TO BETWEEN 10 AND 15 FEET ACROSS OUR
OUTER-WATERS ALONG WITH HEAVY RAIN AND EMBEDDED THUNDERSTORMS.
WINDS SHIFT TO THE WEST AFTER MIDNIGHT AS STRONG COLD ADVECTION
DEVELOPS. WHILE WINDS WILL NOT BE AS STRONG AS LATER TODAY/EARLY
THIS EVENING...GALE FORCE WIND GUSTS ARE EXPECTED TO CONTINUE
THROUGH DAYBREAK MONDAY ACROSS MOST OF OUR WATERS.
OUTLOOK /MONDAY THROUGH THURSDAY/...
***PERSISTENT SMALL CRAFT TO GALE FORCE WIND GUSTS EXPECTED MUCH
OF THIS WEEK***
MON...MODERATE CONFIDENCE.
WINDS SHIFT TO THE NW EARLY MON. SOME GUSTS TO GALE FORCE ARE
POSSIBLE DURING THE DAYLIGHT HOURS...WEAKENING OVERNIGHT. EVEN IF
FULL GALE FORCE WINDS DON/T MATERIALIZE...STRONG SMALL CRAFT
CONDITIONS ARE LIKELY.
MON NIGHT INTO TUE NIGHT...HIGH CONFIDENCE.
WINDS SHIFT MAINLY TO THE SOUTH THROUGH THIS PERIOD. OCCASIONAL
GUSTS TO 25-30KT ARE POSSIBLE AT TIMES...BUT EVEN IN PERIODS OF
WEAKER WINDS...LINGERING SEAS OF 5-7 FT ON THE OCEAN WATERS ARE
LIKELY. THEREFORE...SMALL CRAFT ADVISORIES ARE LIKELY TO CONTINUE
FOR MUCH OF THE WATERS AROUND SRN NEW ENGLAND. SOME RAIN POSSIBLE
TUESDAY AFTERNOON AND OVERNIGHT.
WED...MODERATE CONFIDENCE.
WINDS BACK TO THE WEST...WITH INCREASED RISK FOR GALE FORCE GUSTS
AGAIN. HOWEVER...EVEN IF WINDS DON/T REACH GALE FORCE...SMALL
CRAFT ADVISORY CONDITIONS ARE LIKELY TO CONTINUE.
THU...HIGH CONFIDENCE.
W WINDS CONTINUE...WITH GUSTS TO 25-30 KT. SEAS REMAIN
ELEVATED...SO SMALL CRAFT ADVISORY CONDITIONS CONTINUE.
&&
.CLIMATE...
AT LEAST 1 OR 2 IF NOT MORE OF THESE RECORD HIGH TEMPS WILL PROBABLY
BE BROKEN THIS AFTERNOON.
BOS...56/2000
PVD...57/2000
BDL...52/1972
ORH...53/1939
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR MAZ005-006-
013>021-023.
HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR MAZ007-022-
024.
RI...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR RIZ002>008.
MARINE...GALE WARNING UNTIL 4 AM EST MONDAY FOR ANZ231-232-235-237.
GALE WARNING UNTIL 1 AM EST MONDAY FOR ANZ233-234.
GALE WARNING UNTIL 7 PM EST THIS EVENING FOR ANZ230.
GALE WARNING UNTIL MIDNIGHT EST TONIGHT FOR ANZ236.
STORM WARNING UNTIL 7 PM EST THIS EVENING FOR ANZ250-251-254-
255.
GALE WARNING UNTIL 6 AM EST MONDAY FOR ANZ256.
&&
SYNOPSIS...FRANK/DOODY
NEAR TERM...BELK/FRANK
SHORT TERM...FRANK
LONG TERM...DOODY
AVIATION...BELK/FRANK/DOODY
MARINE...FRANK/DOODY
CLIMATE...STAFFIn the hours before
Special weather statement, Jan 10, 11:02 AM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1102 AM EST SUN JAN 10 2016
CTZ004-RIZ003-004-006-101700-
WINDHAM CT-WASHINGTON RI-EASTERN KENT RI-WESTERN KENT RI-
1102 AM EST SUN JAN 10 2016
...HEAVY SHOWERS AND ISOLATED THUNDERSTORM TO IMPACT SOUTHEASTERN
WINDHAM...SOUTHWESTERN KENT AND NORTHWESTERN WASHINGTON COUNTIES
THROUGH NOON...
AT 1100 AM EST...DOPPLER RADAR WAS TRACKING A LINE OF HEAVY
SHOWERS WITH EMBEDDED THUNDER ALONG A LINE EXTENDING
FROM NEAR NOANK TO NEAR EAST HAMPTON...AND MOVING NORTHEAST AT 45
MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE HEAVY SHOWERS
AND EMBEDDED THUNDER.
LOCATIONS IMPACTED INCLUDE...
COVENTRY...PLAINFIELD...WESTERLY...HOPKINTON...CHARLESTOWN...
RICHMOND...EXETER...WEST GREENWICH AND STERLING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THESE STORMS APPROACH. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.
&&
LAT...LON 4131 7188 4133 7189 4132 7185 4134 7183
4141 7184 4142 7180 4164 7179 4164 7189
4171 7186 4172 7153 4134 7169 4133 7171
4132 7184
TIME...MOT...LOC 1600Z 210DEG 41KT 4132 7196 4092 7218
NOCERAEvent by event
8 strong wind, 2 flood, 1 high wind. Local standard time, as filed.
Strong Wind, Southern Bristol
- When
- January 10, 11:24 AM EST to 3:14 PM EST
- Where
- Southern Bristol forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 41.757, -71.088 (the zone’s center; the record gives no point)
A tree was downed blocking Grove Street in New Bedford. In Freetown, trees were downed onto wires on Clapp Bridge Road and Walnut Road. Wires were downed on Main Street in Fairhaven and by Acushnet-Wesley United Methodist Church on Main Street in Acushnet. A tree and wires were downed in Westport.
Strong Wind, Suffolk
- When
- January 10, 12:49 PM EST
- Where
- Suffolk forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.264, -71.125 (the zone’s center; the record gives no point)
Wires were downed on McClellan Highway in Boston.
Strong Wind, Northern Bristol
- When
- January 10, 1:20 PM EST
- Where
- Northern Bristol forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 41.757, -71.088 (the zone’s center; the record gives no point)
A tree limb was downed on Pike Avenue near Wilmarth Street in Attleboro.
Strong Wind, Eastern Plymouth
- When
- January 10, 2:25 PM EST to 4:00 PM EST
- Where
- Eastern Plymouth forecast zone
- Measured
- 38 kt (44 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 42.079, -70.960 (the zone’s center; the record gives no point)
A tree was downed onto Oak Street in Plymouth. A tree and wires were downed on Lakeview Street in Kingston.
Strong Wind, Southern Plymouth
- When
- January 10, 3:14 PM EST
- Where
- Southern Plymouth forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 41.987, -70.737 (the zone’s center; the record gives no point)
A tree limb was downed onto wires on Cove Circle in Marion.
High Wind, Nantucket
- When
- January 10, 3:53 PM EST to 4:53 PM EST
- Where
- Nantucket forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.270, -70.022 (the zone’s center; the record gives no point)
The Automated Surface Observing System at Nantucket Memorial Airport (KACK) recorded sustained wind speeds of 41 mph.
Strong Wind, Eastern Franklin
- When
- January 10, 5:36 PM EST to 6:53 PM EST
- Where
- Eastern Franklin forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 42.583, -72.592 (the zone’s center; the record gives no point)
A tree was downed on Miller's Falls Road in Northfield. Trees and wires were downed on Mayo Road in Orange.
Strong Wind, Western Middlesex
- When
- January 10, 5:40 PM EST
- Where
- Western Middlesex forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
A large branch was downed on Nashua and Kenwood Streets in Billerica.
Strong Wind, Barnstable
- When
- January 10, 5:50 PM EST
- Where
- Barnstable forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.684, -70.274 (the zone’s center; the record gives no point)
A tree was downed onto wires on Water Street in Sandwich.
Flood, Barnstable
- When
- January 10, 5:50 PM EST to 6:50 PM EST
- Where
- Barnstable County, 0.95 mi NNW of East Sandwich to 1.01 mi NNW of East Sandwich
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 41.743, -70.456
Minor street flooding occurred at the intersection of Route 6A and Quaker Meeting House Road in Sandwich.
Flood, Barnstable
- When
- January 10, 5:50 PM EST to 6:50 PM EST
- Where
- Barnstable County, 1.17 mi NE of (Fmh)otis Afb Falmou to 0.99 mi W of Forestdale
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 41.663, -70.505
A portion of Route 130 flooded in the Forestdale section of Sandwich.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, January 10 to 11, 20161 death · 1 event
- High Wind in New York, January 10 to 11, 2016$220,000 · 59 kt wind · 12 events
- Lake-Effect Snow in New York, January 10 to 12, 2016$130,000 · 6 events
- High Wind and Strong Wind in New York, January 10 to 11, 2016$25,000 · 52 kt wind · 6 events
- Winter Weather in Ohio, January 10, 201622 events
- Strong Wind in Rhode Island, January 10, 2016$15,000 · 2 events
- Coastal Flood and High Surf in New York, January 10, 20165 events
- Coastal Flood and High Wind in Maine, January 10 to 11, 201670 kt wind · 5 events
- Winter Weather in Indiana, January 10, 20164 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, January 10, 20163 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 10, 20163 events
- Coastal Flood in New Jersey, January 10, 20162 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614799, 614800, 614801, 614802, 614803, 614804, 614806, 614809, 614811, 614818, 614821.